Wyoming, 2023

Hail in Wyoming, August 12, 2023

August 12, 2023 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm developed in the Sundance area and tracked southeastward before weakening as it moved into South Dakota. The storm produced hail to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed in the Sundance area and tracked southeastward before weakening as it moved into South Dakota. The storm produced hail to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 4:00 PM MST, 25 minutes earlier.

Area forecast discussion, Aug 12, 4:00 PM MST, 25 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
500 PM MDT Sat Aug 12 2023

.DISCUSSION...(This Evening Through Saturday)
Issued at 120 PM MDT Sat Aug 12 2023

Most recent Water Vapor and upper air analysis shows northwest
flow over our region, with an upper low over Ontario and mild
ridging over the West coast. At the surface, low pressure
associated with an approaching shortwave sits over the MT/WY
border, and a surface high east of the forecast area. Partly
cloudy skies this afternoon with light winds out of the south and
temperatures in the 90s. Radar is showing some showers/storms just
starting to develop off the northern and central hills.

Storms are expected to develop and move east southeast off of the
hills this afternoon and evening. ML Cape values in the 500-1000
J/kg range this afternoon over the affected area, with steep lapse
rates and 35-45kt bulk shear will support supercell development
through this evening. An isolated severe storm or two will be
possible with hail and strong winds being the main threats. Later
in the evening and overnight as the frontal boundary approaches,
more widespread showers/storms are expected over the region,
however as we lose energy, chances for severe will be low after
early this evening.

Sunday will be much cooler, with highs only in the 60s and 70s.
Tighter pressure gradient behind the front will result in brisk
northwest winds, with gusts to 40 mph or more likely across a good
portion of the western SD plains. Compact upper trough moving across
the northern Plains will continue to bring chances for showers and
possibly a few thundershowers through much of the day. Winds and
showers will dissipate by early evening in most areas.

Looking ahead into next week, dry conditions are expected Monday
and Tuesday with a warming trend as the upper ridge builds over
the western CONUS. Highs reach back into the upper 80s and low 90s
by Tuesday. Later Wednesday into Thursday, another wave looks to
swing down through Canada into the Dakotas, bringing another
chance for precipitation in the region. Still some uncertainty on
precipitation chances mid week though, as models differ on the
track of the wave, and precipitation may stay to the north of our
region.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 459 PM MDT Sat Aug 12 2023

Scattered thunderstorms will continue to cross far northeast WY
and western SD through this evening. IFR conditions expected with
the strongest thunderstorms which will have strong winds and
hail. Outside of the storms, VFR conditions are expected through
this evening. A cold front will move across the area late tonight,
with gusty northwest winds to around 35 kts. There is potential
for stratus to develop behind the front over northeastern Wyoming
and northwestern South Dakota with MVFR/local IFR ceilings.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Dye
AVIATION...Johnson
Hazardous weather outlook, Aug 12, 1:24 AM MST, 15 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Rapid City SD
224 AM MDT Sat Aug 12 2023

SDZ002-013-014-026>032-041>044-046-047-049-072>074-131300-
Perkins-Northern Meade Co Plains-Ziebach-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
224 AM MDT Sat Aug 12 2023 /324 AM CDT Sat Aug 12 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms on Sunday. Severe thunderstorms
are not expected at this time. On Sunday, northwest winds will
gust up to 45 mph on the plains of western South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-024-025-WYZ054>058-071-131300-
Harding-Butte-Northern Black Hills-Northern Foot Hills-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
224 AM MDT Sat Aug 12 2023

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon into tonight.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms on Sunday. Severe thunderstorms
are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 12, 4:00 PM MST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
500 PM MDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Hail             Keystone                43.89N 103.42W
08/12/2023  E0.75 inch       Pennington         SD   Public

            mPING report

&&

DYE
Special weather statement, Aug 12, 4:00 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
500 PM MDT Sat Aug 12 2023

SDZ029-074-122330-
Hermosa Foot Hills SD-Southern Black Hills SD-
500 PM MDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CUSTER COUNTY
THROUGH 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Custer State Park, or 11 miles east of Custer, moving
southeast at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Eastern Custer State Park around 505 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern South Dakota.

&&

LAT...LON 4377 10345 4384 10339 4381 10318 4366 10328
TIME...MOT...LOC 2300Z 302DEG 15KT 4378 10336

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JC
Local storm report, Aug 12, 4:01 PM MST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
501 PM MDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     Tstm Wnd Gst     8 SSW Folsom            43.73N 102.91W
08/12/2023  M61 mph          Custer             SD   Mesonet

&&

DYE
Special weather statement, Aug 12, 4:01 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
501 PM MDT Sat Aug 12 2023

WYZ057-071-122330-
Northeastern Crook WY-Wyoming Black Hills WY-
501 PM MDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CROOK COUNTY
THROUGH 530 PM MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Cook Lake, or 12 miles north of Sundance, moving east
at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Beulah around 515 PM MDT.

This includes Interstate 90 in Wyoming between Mile Markers 197 and
207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4465 10440 4464 10406 4446 10405 4445 10406
      4453 10442
TIME...MOT...LOC 2301Z 285DEG 26KT 4457 10431

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sherburn
Local storm report, Aug 12, 4:10 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
510 PM MDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Hail             Hermosa                 43.84N 103.19W
08/12/2023  E2.00 inch       Custer             SD   Public

&&

DYE
Special weather statement, Aug 12, 4:13 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
513 PM MDT Sat Aug 12 2023

SDZ028-029-122345-
Central Black Hills SD-Southern Black Hills SD-
513 PM MDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CUSTER AND
SOUTHWESTERN PENNINGTON COUNTIES THROUGH 545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crazy Horse Memorial, or 5 miles southwest of Hill City, moving east
at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Sylvan Lake, Black Elk Peak, and northwestern Custer State Park
  around 520 PM MDT.
  Palmer Gulch Resort around 525 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and west central South Dakota.

&&

LAT...LON 4384 10376 4394 10370 4392 10350 4379 10354
TIME...MOT...LOC 2313Z 284DEG 11KT 4387 10363

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JC

The radar

The Rapid City radar (KUDX), 127 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Crook

When
August 12, 4:25 PM MST
Where
Crook County, Sundance
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.410, -104.380

Hail, Crook

When
August 12, 4:28 PM MST
Where
Crook County, Sundance
Measured
1 in hail
Reported by
Public
Coordinates
44.410, -104.380

Hail, Crook

When
August 12, 4:35 PM MST
Where
Crook County, 5.35 mi ESE of Sundance
Measured
1.75 in hail
Reported by
Public
Coordinates
44.380, -104.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119186, 1119187, 1119189.